Texas, 2013

Tornado and Damaging Winds in Texas, August 7, 2013

August 7, 2013 · NWS LUB · 4 events in 4 counties and zones

Scattered thunderstorms developed during the late afternoon and early evening hours ahead of a shortwave trough in New Mexico. Numerous preexisting outflow boundaries were also present across the South and Rolling Plains from earlier activity, which combined with a frontal boundary across the Texas Panhandle providing lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed during the late afternoon and early evening hours ahead of a shortwave trough in New Mexico. Numerous preexisting outflow boundaries were also present across the South and Rolling Plains from earlier activity, which combined with a frontal boundary across the Texas Panhandle providing lift. A brief landspout tornado formed in southwest Lubbock County prior to thunderstorm initiation, before isolated severe wind gusts and damage occurred underneath more mature storms in Hockley, Floyd, and Stonewall Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 7, 2:35 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 7, 2:35 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT WED AUG 7 2013

.SHORT TERM...
SHOWERS AND THUNDERSTORMS LINGERED ACROSS THE AREA INTO THE EARLY
AFTERNOON WHICH LEFT BEHIND A PLETHORA OF OUTFLOW BOUNDARIES WHICH
MAY BOOST RAIN CHANCES THROUGH THIS EVENING.  ON THE OTHER
HAND...CLOUD COVER HAS BEEN SLOW TO BURN OFF ACROSS THE AREA WHICH
MAY HINDER THE DEVELOPMENT OF PRECIPITATION IN SOME AREAS DUE TO
COOLER SURFACE TEMPERATURES AND A LACK OF SURFACE-BASED
INSTABILITY.  ADD IN A SHORTWAVE THAT WAS SLOWLY MOVING EAST OVER
NEW MEXICO AND THE LIFT THAT IT MAY PROVIDE AND THE POP FORECAST HAS
QUITE A FEW FACTORS TO TAKE INTO ACCOUNT.  UNFORTUNATELY THERE WILL
BE NO EASY WAY TO PINPOINT ONE AREA THAT WILL BE MORE FAVORED OVER
ANOTHER THUS DECIDED TO CARRY BROAD-BRUSH LOW-END CHANCE OVER ALL
BUT THE SOUTHEASTERN ROLLING PLAINS. BEST CHANCES WILL BE THROUGH
MIDNIGHT BUT WOULD NOT BE SURPRISED TO SEE A FEW SHOWERS AND STORMS
LINGER THROUGH TOMORROW MORNING.  MIN TEMPERATURES WILL BE ABOUT THE
SAME AS LAST NIGHT AND WILL ALSO DEPEND ON WHERE MUCH OF THE
PRECIPITATION WILL FALL TONIGHT.

FORECAST FOR TOMORROW WILL AGAIN DEPEND ON WHAT THE LOCATION OF THE
POSSIBLE COLD FRONT WILL BE.  THE NAM REMAINS THE STRONGEST OF ALL
THE MODELS AND BRINGS THE FRONT INTO THE NORTHERN COUNTIES OF THE
FORECAST AREA/SOUTHERN TEXAS PANHANDLE BY TOMORROW AFTERNOON.  ALL
OF THE OTHER MODELS HAVE THE FRONT ABOUT 100-150 MILES FARTHER
NORTH ACROSS THE NORTHERN TEXAS PANHANDLE AT THAT TIME. HELD OFF
MAKING SIGNIFICANT CHANGES AT THIS TIME BECAUSE THE FRONTAL
POSITION WILL BE PRETTY IMPORTANT IN DETERMINING WHERE THE BEST
POPS NEED TO BE LOCATED. HIGH TEMPERATURES WILL ALSO BE TRICKY DUE
TO CLOUD COVER FROM DISSIPATING STORMS ALONG WITH A WEST TO
SOUTHWEST WIND AHEAD OF THE FRONT AND COMPRESSIONAL WARMING
POSSIBLY HELPING BOOST TEMPS IF IT MAKES IT AS FAR SOUTH AS THE
NAM IS FORECASTING.

JORDAN

&&

.LONG TERM...
AN UA TROUGH TRANSLATING ACROSS THE PANHANDLES AND AN UA RIDGE
PERSISTING ACROSS SE TEXAS /THUS PROMOTING WSW FLOW ALOFT/...WILL BE
THE REGIONAL SYNOPTIC PATTERN AT THE START OF THE EXTENDED PERIOD. A
SFC TROUGH NOTED ACROSS THE ROLLING PLAINS TOMORROW NIGHT...APPEARS
TO BE THE FOCUS FOR PRECIP ACROSS THE SAID AREA...AS A 20 KT LLJ
ENCOURAGES AN INCREASE IN LOW-LEVEL MOISTURE /DEWPOINTS IN THE UPPER
60S AND PWATS AOA 1.65 INCHES/. NEXT SHOT AT PRECIP WILL BE A COLD
FRONT ON FRIDAY THAT IS ASSOCIATED WITH THE PASSAGE OF THE
AFOREMENTIONED UA TROUGH. MODELS STILL STRUGGLE WITH THE SPEED OF
THE FRONT AS IT IS EITHER ANTICIPATED TO CLEAR THE CWA BY FRIDAY
MORNING /PER THE NAM/ OR FRIDAY EVENING /PER THE GFS/. THE FRONT/S
SPEED WILL VERY MUCH PLAY A ROLE WITH REGARD TO PRECIP
CHANCES...BECAUSE IF IT IS AS FAST AS DEPICTED BY THE NAM...THE
FRONT WILL BE LOCATED ACROSS THE PERMIAN BASIN BY THE AFTN WHICH IS
WHERE THE BEST RAINFALL CHANCES ARE EXHIBITED. HOWEVER IF IT IS A
TAD SLOWER AS SHOWN PER THE GFS...PRECIP WILL HAVE A BETTER CHANCE
TO DEVELOP ACROSS THE CWA /MORE SO FRIDAY NIGHT/EARLY SATURDAY
MORNING/...HENCE UPSLOPE SFC WINDS WILL HAVE MORE TIME TO INTERACT
WITH THE FRONTOGENETICAL FORCING. CONCURRENTLY...THE UA RIDGE WILL
BE RETROGRADING TO NEAR THE REGION WHICH WILL VEER FLOW ALOFT A BIT
TO THE WEST. MOUNTAINOUS CONVECTION SHOWN TO DEVELOP FRIDAY
NIGHT-SATURDAY IS BEING SHIFTED ACROSS THE WRN ZONES THANKS TO
ADEQUATE STEERING FLOW. GIVEN THE ABOVE SYNOPTIC AND MESOCALE
FACTORS...WILL HOLD ON TO MENTIONABLE POPS TOMORROW NIGHT-SATURDAY.

BY THE END OF THE WEEKEND/BEGINNING OF THE NEXT WEEK...THE UA RIDGE
WILL HAVE RETROGRADED TO ACROSS SW NM/NRN OLD MEXICO THEREFORE
PROMOTING NW FLOW ALOFT. THIS FAVORABLE FLOW IS CONDUCIVE FOR
MOUNTAINOUS TERRAIN STORMS TO FILTER ACROSS THE CWA...WHICH IS
INDEED BEING DEPICTED THROUGH MID-WEEK. EXACT LOCATIONS THAT THESE
STORMS WILL AFFECT IS A BIT UNCERTAIN ATTM...BUT RAISING POPS TO
10-14 PERCENT /JUST SHY OF MENTIONABLE LEVELS/ APPEAR VALID FOR NOW.

TEMPS WILL COOL TO BELOW NORM ON FRIDAY THANKS TO THE PASSAGE OF THE
FRONT /80S AND 90S/...WITH A GRADUAL WARMUP THROUGH EARLY TO MID
WEEK /MID TO UPPER 90S/.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  91  63  86  63 /  30  20  20  20  20
TULIA         67  95  66  87  64 /  30  20  20  20  20
PLAINVIEW     67  98  67  88  64 /  30  20  20  20  20
LEVELLAND     68  98  68  91  65 /  30  20  20  20  20
LUBBOCK       71 100  69  92  66 /  30  20  20  20  20
DENVER CITY   69  98  69  94  67 /  30  20  10  20  20
BROWNFIELD    70  99  69  94  67 /  30  20  20  20  20
CHILDRESS     73 100  70  92  69 /  30  20  20  20  20
SPUR          74 101  72  94  70 /  30  20  20  20  20
ASPERMONT     78 101  75  99  72 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/29
Hazardous weather outlook, Aug 7, 5:31 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
631 AM CDT WED AUG 7 2013

TXZ021>044-081145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
631 AM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED
ACROSS THE OUTLOOK AREA THIS AFTERNOON. THE COVERAGE OF STORMS
SHOULD INCREASE THIS EVENING ACROSS THE FAR SOUTHERN TEXAS PANHANDLE
AS A FRONT MOVES IN FROM THE NORTH. ACROSS THE FAR SOUTHEAST TEXAS
PANHANDLE...A FEW STRONG STORMS ARE POSSIBLE WITH SMALL HAIL..WIND
GUSTS TO AROUND 50 MPH...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 24 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Lubbock

When
August 7, 3:48 PM CST to 3:49 PM CST
Where
Lubbock County, 2 mi N of Wolfforth to 2.01 mi N of Wolfforth
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
33.529, -102.020

A brief landspout tornado was reported by a local meteorologist north of Wolfforth underneath a developing cumulus cloud. No damage or injuries occurred.

Thunderstorm Wind, Hockley

When
August 7, 4:27 PM CST
Where
Hockley County, 0.84 mi W of Levelland
Measured
39 kt (45 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.580, -102.385

Local emergency management officials reported power poles blown down on the west side of Levelland as a thunderstorm moved through. A mobile home under development was also knocked down by strong winds nearby.

Thunderstorm Wind, Floyd

When
August 7, 6:33 PM CST
Where
Floyd County, 0.57 mi W of Floydada
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.980, -101.340

Local fire department officials observed severe wind gusts near 60 mph as a thunderstorm moved overhead.

Thunderstorm Wind, Stonewall

When
August 7, 7:00 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

The Texas Tech University West Texas Mesonet station near Aspermont recorded a 64 mph wind gust.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458776, 458781, 458784, 458786.